Alert archive / Virginia / Tornado Warnings in 2010

Tornado Warning 9, NWS Wakefield, VA

August 5, 20106 counties in Virginia

NWS Wakefield, VA issued this tornado warning at Aug 5, 2010, 5:56 PM EDT for 6 counties in Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2010, 5:56 PM EDT (21:56 UTC)
Expired
Aug 5, 2010, 6:30 PM EDT
In force
34 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Charles City County, VA, Chesterfield County, VA, City of Richmond, VA, Hanover County, VA, Henrico County, VA, New Kent County, VA

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:00 PM EDTTSTM WND DMG1 N Downtown Richmond, VALARGE TREE DOWNED ON 2500 BLOCK OF GROVE AVENUE IN RICHMOND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:19 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WFUS51 KAKQ 052156
TORAKQ
VAC036-041-085-087-127-760-052230-
/O.NEW.KAKQ.TO.W.0009.100805T2156Z-100805T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA...
  CENTRAL CHESTERFIELD COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN HANOVER COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN HENRICO COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN NEW KENT COUNTY IN EAST CENTRAL VIRGINIA...
  CITY OF RICHMOND IN CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR BEXLEY...AND MOVING EAST AT 25 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  I 95 AND CHIPPENHAM PARKWAY AROUND 605 PM EDT.
  EAST HIGHLAND PARK AROUND 615 PM EDT.
  HIGHLAND SPRINGS AROUND 620 PM EDT.
  BOTTOMS BRIDGE AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE RICHMOND
HEIGHTS...MONTROSE...VARINA...RICHMOND INTERNATIONAL AIRPORT...FAIR
OAKS...SANDSTON...GLENDALE...ORAPAX FARMS...ELKO AND WRIGHTS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE... OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3764 7715 3742 7710 3738 7754 3757 7760
TIME...MOT...LOC 2156Z 260DEG 22KT 3748 7750

$$

ZIMMERMAN
1 follow-up statement
866 
WWUS51 KAKQ 052211
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
611 PM EDT THU AUG 5 2010

VAC036-041-085-087-127-760-052230-
/O.CON.KAKQ.TO.W.0009.000000T0000Z-100805T2230Z/
CHARLES CITY VA-CHESTERFIELD VA-CITY OF RICHMOND VA-NEW KENT VA-
HENRICO VA-HANOVER VA-
611 PM EDT THU AUG 5 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN HANOVER...
CENTRAL HENRICO...WESTERN NEW KENT...CITY OF RICHMOND...EAST CENTRAL
CHESTERFIELD AND NORTHWESTERN CHARLES CITY COUNTIES UNTIL 630 PM
EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR BENSLEY...OR NEAR I 95 AND CHIPPENHAM
PARKWAY...MOVING EAST AT 10 MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  I 95 AND CHIPPENHAM PARKWAY AROUND 620 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE RICHMOND
HEIGHTS...VARINA...MONTROSE AND RICHMOND INTERNATIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3739 7749 3758 7753 3764 7715 3742 7710
TIME...MOT...LOC 2211Z 261DEG 7KT 3746 7745

$$

AZIMMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 5, 5:18 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 5:18 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT THU AUG 5 2010

.SYNOPSIS...
A SLOW MOVING COLD FRONT MOVES SOUTH INTO THE REGION TONIGHT AND
SETTLES ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA
FRIDAY. HIGH PRESSURE BUILDS INTO THE REGION THIS WEEKEND AND PUSHES
THE COLD FRONT SOUTH OF THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MADE A QUICK TWEAK BASED UPON RADAR AND LATEST 18Z NAM TO RAISE
POPS UP SOME MORE...GOING CATEGORICAL FOR A TIME AROUND 00Z ACROSS
SWRN SECTIONS OF THE CWA. THE NAM STILL LOOK A LITTLE SLOW SO
TRENDED ABOUT 3 HRS FASTER THAN THE NAM WHICH THEN COINCIDED
NICELY WITH RADAR TRENDS. MAIN THREAT IN STORMS CONTINUES TO BE
DAMAGING WINDS WITH DOWNBURST...BUT SEVERAL CELLS GETTING STRONG
ENOUGH TO PRODUCE SOME HAIL. THE FRONT IT SELF IS STILL WELL WEST
OF THE AREA...BUT CONVECTION ALONG THE LEE SIDE TROUGH WILL
CONTINUE TO SLIDE EAST THIS EVENING IN A VERY UNSTABLE
ENVIRONMENT. SHOULD SEE THE CONVECTION TAPER OFF FROM NW TO SE
DURING THE EVENING WITH JUST CHANCE POPS LEFT OVERNIGHT ACROSS
SOUTHERN SECTIONS OF THE CWA.

PREV DISCUSSION...
STRONG SURFACE HEATING AND HIGH DEWPOINTS HAVE ALLOWED MIXED LAYER
CAPE VALUES TO SURGE TO 3000-3500 J/KG ACROSS MUCH OF THE AREA THIS
AFTERNOON. AS OF 18Z...THUNDERSTORMS WERE DEVELOPING ACROSS THE
MOUNTAINS AS UPPER SHORTWAVE ENERGY KICKS EAST ACROSS THE OHIO
VALLEY ALONG A FRONTAL ZONE DROPPING SOUTH OVER THE UPPER OHIO
VALLEY AND EASTERN GREAT LAKES. THIS WILL CONTINUE TO APPROACH THE
AREA LATE THIS AFTERNOON INTO TONIGHT BRINGING A SEVERE THUNDERSTORM
THREAT TO THE FORECAST AREA. THE GREATEST SEVERE THREAT WILL BE
DAMAGING WIND BEGINNING NORTH AND WEST OF RICHMOND AFTER 19Z (3
PM)...AND THEN PROGRESSING TO THE SOUTH AND EAST THROUGH THE LATE
AFTERNOON AND EVENING. ADDITIONALLY HEAVY RAIN COULD PRODUCE VERY
LOW VISIBILITY. ALTHOUGH ANY THUNDERSTORMS SHOULD MOVE QUICKLY...SO
FLASH FLOODING IS NOT EXPECTED. THE SEVERE THREAT SHOULD DIMINISH
LATER THIS EVENING THE SHOWERS AND THUNDERSTORMS DROPPING INTO THE
FAR SOUTHEAST COUNTIES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE FRONTAL ZONE STALLS ACROSS SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA FRIDAY WITH A SURFACE LOW DEVELOPING ALONG THE FRONT.
CAPE VALUES NEAR 2000 J/KG BASED ON THE COOLER NAM...WHICH WAS
CHOSEN BASED ON EXPECTED CLOUD COVER OVER THE SOUTHEAST ZONES.
ENHANCED LOW LEVEL CONVERGENCE SHOULD COMBINE WITH INCREASING UPPER
JET ENERGY AND ELEVATED INSTABILITY TO BRING A SEVERE THUNDERSTORM
THREAT TO THE TIDEWATER AND NORTHEAST NORTH CAROLINA...WHICH IS
REFLECTED IN THE CURRENT SPC DAY 2 OUTLOOK. LIKELY POPS ARE FORECAST
FOR THE SOUTHEAST COUNTIES ALONG WITH HIGH TEMPERATURES IN THE MID
AND UPPER 80S. ELSEWHERE...ONLY ISOLATED TO SCATTERED THUNDER IS
EXPECTED WITH MAXIMUM HIGH TEMPERATURES IN THE LOW AND MID 90S.

HIGH PRESSURE BUILDS SOUTH AND OVERSPREADS THE REGION SATURDAY AND
SUNDAY. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE OVER THE FAR
SOUTHEAST COUNTIES SATURDAY. OTHERWISE...DRY CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH THE WEEKEND. HIGH TEMPERATURES SHOULD RANGE FROM
THE UPPER 80S OVER THE EASTERN SHORE...TO THE LOW AND MID 90S OVER
THE INTERIOR VIRGINIA AND NORTH CAROLINA COUNTIES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO MAJOR CHANGES MADE TO THE MEDIUM RANGE FORECAST PERIOD...AS IT
CONTINUES TO BE CHARACTERIZED BY STRONG RIDGE REMAINING ANCHORED
ACROSS THE CENTRAL/SOUTHERN US WITH A NORTHEASTERN US/ATLANTIC
CANADA UPR TROUGH. THE UPR TROUGH LOOKS TO SLOWLY LIFT OUT EARLY
NEXT WEEK...WITH THE STRONG RIDGING AT THE SFC AND ALOFT GRADUALLY
BUILDING EAST BEHIND IT AND PUSHING THE WARM AIR BACK TOWARD THE
REGION EARLY NEXT WEEK.

HV HELD ONTO LOW END POP FOR MAINLY ISO/WIDELY SCT DIURNALLY
DRIVEN SHRAS/TSTMS TUE-THU WITH THE AREAL CVG LKLY TO BE LOW.
OTW...MAINLY DRY FOR SUN-MON PERIOD ACROSS CWA.

FOR TEMPERATURES...WINDS VEER FROM SSE TO SSW MONDAY INTO
MIDWEEK...ALLOWING FOR A (ANOTHER) GRADUAL WARMING TREND THROUGH THE
PERIOD. LOOK FOR MAXIMA TO JUMP BACK INTO THE M/U 90S FOR MOST ZONES
TUE/WED BEFORE MODERATING A BIT BY LATE NEXT WEEK W/WEAK COLD FRONT
SLOWLY DROPPING INTO THE RGN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A VERY UNSTABLE AIR MASS AHEAD OF A COLD FRONT IN THE OHIO VALLEY
WILL RESULT IN TSTMS LATE TODAY AND EARLY TONIGHT. CB REMARKS WERE
MENTIONED AT THE TAF SITES BEGINNING AT RIC AT 21Z AND FURTHER EAST
AND SOUTH A LITTLE LATER.

IN THE MEANTIME...W/SW WINDS WILL GUST TO AROUND 20 TO 25 KNOTS AT
MOST LOCATIONS THIS AFTN AND WILL DIMINISH EARLY THIS EVNG.

THE COLD FRONTAL BOUNDARY SETTLES OVER THE MID ATLANTIC STATES FRI
AND WILL LIKELY BE WEAK. KEPT LIGHT MOSTLY WESTERLY WINDS AT THE TAF
SITES WITH MINIMAL CONVERGENCE. THIS IS BEST REFLECTED BY THE NAM
MOS.

SOME CONVECTION WILL BE PSBL FRI AFTN...ESPECIALLY OVER SRN
PORTIONS. MAINLY DRY CONDITIONS ARE EXPECTED SAT THROUGH TUE. NO
SIGNIFICANT FOG IS ANTICIPATED.

&&

.MARINE...
TIGHTENING PRESSURE GRADIENT AHEAD OF APPROACHING FRONTAL BNDRY
ALLOWING FOR MARGINAL SCA GUSTS THIS AFTN...WHICH PREDOMINANT CONDS
REMAINING JUST BELOW CRITERIA...SO HV ELECTED TO CONTINUE HOLDING
OFF WITH SCA FLAGS WITH THIS PACKAGE. EXPECT WNDS TO REMAIN ~15 KT.
OTW...PRIMARY CONCERN IN THE NEAR TERM IS WITH SHRAS/TSTMS AHEAD OF
FRONT...WITH SVR TSTM WATCH IN PLACE FOR THE WATERS (EXCEPT S OF
VA/NC BORDER).

COLD FRONT DROPS ACROSS THE AREA OVERNIGHT INTO FRI.
AGAIN...EXPECTED THAT GIVEN THE LACK OF A STRONG PUSH FROM THE SFC
HIGH BEHIND THE WEAKENING FRONT...NOT REALLY EXPECTING TO SEE ANY
SIG WINDS BEING AN ISSUE BEHIND THE FRONT. WINDS GRADUALLY SHIFT NNE
FRI AFTN/EVE...AND SHOULD REMAIN LIGHT OUT OF THE ENE OVER THE
WEEKEND...EVENTUALLY VEERING TO SSE BY MONDAY AND SSW BY MIDWEEK.
NEXT ORGANIZED PCPN CHC COMES WITH NEXT SLOW COLD FROTNAL PASSAGE
MID-LATE NEXT WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ021>025.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ012>017-
     030>032-102.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ048-049-
     060>100.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...ESS/AJZ
SHORT TERM...AJZ
LONG TERM...MAM
AVIATION...LSA
MARINE...MAM
Hazardous weather outlook, Aug 5, 1:33 PM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 PM EDT THU AUG 5 2010

MDZ021>025-VAZ048-049-060>100-061745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
133 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>632-650-652-654-656-061745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
133 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-658-061745-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
133 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>017-030>032-102-061745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
133 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

05

In the hours before

Special weather statement, Aug 5, 4:03 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT THU AUG 5 2010

MDZ021-052100-
DORCHESTER MD-
403 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS APPROACHING DORCHESTER COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER STRONG THUNDERSTORMS FROM 40 MILES NORTHWEST OF
CAMBRIDGE TO 50 MILES WEST OF CAMBRIDGE...OR FROM 13 MILES NORTHEAST
OF CLINTON TO 5 MILES SOUTHWEST OF WALDORF...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  LLOYDS AROUND 455 PM EDT...
  TAYLORS ISLAND AROUND 500 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3847 7586 3832 7602 3833 7600 3817 7607
      3828 7611 3828 7615 3824 7611 3832 7627
      3835 7624 3853 7635 3854 7634 3850 7633
      3853 7625 3856 7632 3864 7629 3864 7616
      3857 7604 3868 7596 3870 7582

05
Special weather statement, Aug 5, 4:29 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT THU AUG 5 2010

VAZ088-092-093-052115-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUSSEX VA-
429 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL VIRGINIA...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEDLEY...OR ABOUT 8 MILES
NORTH OF COURTLAND...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DORY AT 435 PM EDT...BERLIN AT 440 PM
EDT...IVOR AT 450 PM EDT...ZUNI AT 500 PM EDT...WHITLEY AT 505 PM
EDT...CENTRAL HILL AT 510 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH BRIEF
HEAVY RAIN.

LAT...LON 3687 7728 3697 7696 3696 7696 3695 7695
      3702 7681 3706 7666 3705 7664 3704 7661
      3690 7655 3681 7668 3671 7720

ZIMMERMAN
Special weather statement, Aug 5, 4:42 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT THU AUG 5 2010

VAZ048-060>062-065>069-052145-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LUNENBURG
VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
442 PM EDT THU AUG 5 2010

...THUNDERSTORMS DEVELOPING OVER THE EAST CENTRAL VIRGINIA PIEDMONT
WITH ADDITIONAL THUNDERSTORMS APPROACHING FROM THE WEST...

THUNDERSTORMS ARE DEVELOPING OVER THE EAST CENTRAL VIRGINIA PIEDMONT
THIS AFTERNOON. ADDITIONAL THUNDERSTORMS ARE ALSO APPROACHING FROM
THE WEST.

WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3707 7845 3725 7870 3740 7860 3735 7847
      3764 7826 3779 7849 3801 7831 3801 7830
      3790 7803 3776 7790 3771 7764 3758 7762
      3741 7788 3729 7779 3726 7765 3714 7791
      3699 7791 3702 7801 3655 7806 3655 7873

ZIMMERMAN
Special weather statement, Aug 5, 5:35 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT THU AUG 5 2010

MDZ021>024-VAZ077-078-099-052230-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-LANCASTER
VA-NORTHUMBERLAND VA-SOMERSET MD-WICOMICO MD-
535 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING ACROSS LOWER MARYLAND EASTERN SHORE...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTHEAST OF HURLOCK TO FAIR PORT...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   ROYAL
OAK AROUND 540 PM EDT...
  GALESTOWN AROUND 545 PM EDT...
  WIDGEON AROUND 550 PM EDT...
  UPPER FAIRMOUNT AROUND 555 PM EDT...
  PRINCESS ANNE AROUND 600 PM EDT...
  WESTOVER AROUND 605 PM EDT...

WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3847 7569 3846 7523 3757 7561 3762 7592
      3797 7570 3770 7649 3792 7626 3798 7591
      3803 7605 3804 7605 3805 7604 3806 7582
      3812 7605 3822 7585 3835 7588 3823 7598
      3826 7598 3870 7590 3870 7581

05
Special weather statement, Aug 5, 5:39 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT THU AUG 5 2010

VAZ090-091-093>096-052245-
ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-YORK VA-
539 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GROVE TO RESCUE...OR FROM 6 MILES SOUTHEAST
OF QUEENS LAKE TO 6 MILES EAST OF SMITHFIELD...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  LACKEY AROUND 545 PM EDT...
  YORKTOWN AROUND 550 PM EDT...
  RALEIGH TERRACE AROUND 555 PM EDT...
  PLUM TREE ISLAND REFUGE AROUND 600 PM EDT...
  WILLOUGHBY SPIT AROUND 605 PM EDT...
  OCEAN VIEW AROUND 610 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS WILL
OCCUR WITH THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3690 7619 3688 7662 3704 7661 3697 7648
      3696 7648 3692 7647 3689 7647 3695 7641
      3703 7648 3713 7663 3722 7665 3721 7672
      3727 7679 3728 7656 3724 7639 3717 7639
      3718 7633 3710 7627 3699 7630 3693 7618

GINGRICH
Local storm report, Aug 5, 5:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
541 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     3 NE POWHATAN           37.58N 77.88W
08/05/2010                   POWHATAN           VA   LAW ENFORCEMENT

            NE OF POWHATAN A TREE FELL ON POWER LINES ON JANET LN.

0529 PM     TSTM WND DMG     1 W POWHATAN            37.54N 77.94W
08/05/2010                   POWHATAN           VA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR POWHATAN AT US 60 AND US
            522.

&&

DP

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:10 PM EDTSevere Thunderstorm WarningAKQCumberland, Fluvanna, Goochland, Louisa, Powhatan65 min
Aug 4, 8:43 PM EDTSpecial Weather StatementAKQCaroline62 min
Aug 4, 8:51 PM EDTSevere Thunderstorm WarningAKQCumberland, Prince Edward54 min
Aug 4, 9:15 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Powhatan30 min
Aug 4, 9:21 PM EDTSpecial Weather StatementAKQChesterfield, Hanover, Henrico, King and Queen, King William, City of Richmond54 min
Aug 4, 9:34 PM EDTSevere Thunderstorm WarningAKQAmelia, Brunswick, Cumberland, Lunenburg, Mecklenburg, Nottoway and 1 more56 min
Aug 4, 9:55 PM EDTSpecial Weather StatementAKQCharles City, Gloucester, Henrico, James City, King and Queen, King William and 12 more50 min
Aug 4, 10:20 PM EDTSpecial Weather StatementAKQBrunswick, Dinwiddie, Greensville, City of Emporia55 min
Aug 4, 10:28 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg32 min
Aug 4, 10:31 PM EDTSevere Thunderstorm WarningAKQCharles City, James City, King and Queen, King William, New Kent44 min
Aug 4, 10:50 PM EDTSevere Thunderstorm WarningAKQCharles City, Greensville, Isle of Wight, Prince George, Southampton, Surry and 2 more55 min
Aug 4, 11:19 PM EDTSpecial Weather StatementAKQGloucester, James City, City of Newport News, City of Williamsburg56 min
Aug 4, 11:41 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach64 min
Aug 5, 12:36 AM EDTSpecial Marine WarningAKQ54 min
Aug 5, 12:40 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach80 min
Aug 5, 2:34 PM EDTSpecial Weather StatementAKQCumberland, Fluvanna, Goochland, Louisa56 min
Aug 5, 2:55 PM EDTSpecial Weather StatementAKQFluvanna, Louisa65 min
Aug 5, 3:45 PM EDTSpecial Weather StatementAKQKing George60 min
Aug 5, 3:46 PM EDTSpecial Weather StatementAKQSussex44 min
Aug 5, 4:22 PM EDTSevere Thunderstorm WarningAKQCaroline53 min
Aug 5, 4:29 PM EDTSpecial Weather StatementAKQIsle of Wight46 min
Aug 5, 4:42 PM EDTSpecial Weather StatementAKQAmelia, Cumberland, Fluvanna, Goochland, Lunenburg, Mecklenburg and 3 more63 min
Aug 5, 4:54 PM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Henrico, Powhatan36 min
Aug 5, 5:04 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Lunenburg, Nottoway, Powhatan, Prince Edward56 min
Aug 5, 5:15 PM EDTSevere Thunderstorm WarningAKQMecklenburg30 min
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningAKQMecklenburg35 min
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Henrico, Powhatan35 min
Aug 5, 5:32 PM EDTSpecial Marine WarningAKQ88 min
Aug 5, 5:35 PM EDTSpecial Weather StatementAKQAccomack55 min
Aug 5, 5:39 PM EDTSpecial Weather StatementAKQYork, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Williamsburg66 min
Aug 5, 5:46 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Mecklenburg59 min
Aug 5, 5:47 PM EDTSpecial Marine WarningAKQ73 min
Aug 5, 5:53 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Cumberland, Dinwiddie, Lunenburg, Nottoway and 3 more52 min
Aug 5, 6:06 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg39 min
Aug 5, 6:11 PM EDTSpecial Weather StatementAKQNorthumberland64 min
Aug 5, 6:20 PM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Hanover, Henrico, New Kent, City of Richmond4 hr
Aug 5, 6:20 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Greensville, Lunenburg, Nottoway, Southampton and 1 more40 min
Aug 5, 6:27 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Henrico, James City, New Kent, Prince George33 min
Aug 5, 6:29 PM EDTSevere Thunderstorm WarningAKQAccomack46 min
Aug 5, 6:29 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen, Lancaster, Middlesex, Northumberland, Richmond46 min
Aug 5, 6:33 PM EDTSpecial Marine WarningAKQ42 min
Aug 5, 6:35 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie, Isle of Wight, Prince George, Southampton, Surry and 3 more55 min
Aug 5, 6:36 PM EDTSpecial Weather StatementAKQCaroline, Hanover, King William54 min
Aug 5, 6:43 PM EDTSpecial Marine WarningAKQ92 min
Aug 5, 6:54 PM EDTSevere Thunderstorm WarningAKQGreensville, Isle of Wight, Southampton, Sussex, City of Suffolk66 min
Aug 5, 6:59 PM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, King William, Mathews and 8 more46 min
Aug 5, 7:01 PM EDTSevere Thunderstorm WarningAKQAccomack44 min
Aug 5, 7:14 PM EDTSpecial Marine WarningAKQ2 hr
Aug 5, 7:14 PM EDTSpecial Marine WarningAKQ91 min
Aug 5, 7:20 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton40 min
Aug 5, 7:25 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk and 3 more65 min
Aug 5, 7:33 PM EDTSpecial Weather StatementAKQLancaster, Northumberland, Richmond, Westmoreland57 min
Aug 5, 7:43 PM EDTSevere Thunderstorm WarningAKQGloucester, Mathews, Middlesex, Northampton, York, City of Hampton and 2 more62 min
Aug 5, 7:48 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Suffolk57 min
Aug 5, 7:53 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton37 min
Aug 5, 7:56 PM EDTSpecial Marine WarningAKQ94 min

Nearby

Tornado Warnings in Virginia, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.